Colorado, 2014Winter Storm in Colorado, April 26 to 27, 2014
April 26 to 27, 2014 · NWS PUB · 2 events in 2 counties and zones
A strong upper level disturbance produced locally heavy snow in excess of 8 inches across the La Garita and the eastern San Juan Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance produced locally heavy snow in excess of 8 inches across the La Garita and the eastern San Juan Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 26, 10:30 AM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 26, 10:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT SAT APR 26 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 341 AM MDT SAT APR 26 2014
UPPER LOW OVER THE SOUTHWEST U.S. EARLY THIS MORNING WILL LIFT E-NE
TODAY AND TONIGHT...WITH MOST MODELS CONVERGING ON A TRACK WHICH
TAKES THE MID LEVEL CIRCULATION ACROSS SOUTHERN COLORADO
OVERNIGHT...BEFORE RAPIDLY DEEPENING THE SYSTEM OVER THE HIGH PLAINS
EARLY SUNDAY MORNING. SHOULD SEE SNOW DEVELOP OVER THE SOUTHWEST
MOUNTAINS BY MIDDAY...WITH PRECIP SPREADING NORTH AND EAST OVER THE
REMAINDER OF THE MOUNTAINS BY LATE AFTERNOON. MODELS CONTINUE TO
GENERATE SIGNIFICANT SNOWFALL ABOVE 10K FEET ALONG THE CONTINENTAL
DIVIDE THIS AFTERNOON AND OVERNIGHT...SO UPGRADED WINTER STORM WATCH
TO A WARNING FOR HIGHER ELEVATIONS OF THE CENTRAL AND SOUTHWEST
MOUNTAINS. HIGHER PEAKS OF THE EASTERN MOUNTAINS WILL SEE
ACCUMULATING SNOW AS WELL...THOUGH AMOUNTS LOOK LIGHTER AS PRECIP
DURATION WILL BE FAIRLY SHORT. OVER THE PLAINS TODAY...RED FLAG
WARNING LOOKS GOOD AS STRONG SOUTHWEST WINDS WILL DEVELOP BY LATE
MORNING WHILE RELATIVE HUMIDITY DROPS BELOW 10 PERCENT. THOUGHT
ABOUT ADDING A WARNING FOR THE SAN LUIS VALLEY WHERE WINDS WILL BE
VERY STRONG...BUT WITH CLOUD SHIELD AND POTENTIAL FOR A FEW SHOWERS
BY LATE AFTERNOON...SUSPECT RH WILL HOLD AT OR ABOVE 15 PERCENT AND
WILL HOLD OFF ON A HIGHLIGHT FOR NOW.
TONIGHT...MAY SEE BAND OF SHOWERS PUSH AWAY FROM THE MOUNTAIN INTO
THE I-25 CORRIDOR AS LOW MOVES OVERHEAD...THOUGH PRECIP AMOUNTS WILL
BE LIGHT WITH DRY LOW LEVELS. BY EARLY SUNDAY MORNING...WRAP AROUND
BAND BEGINS TO DEVELOP OVER THE EASTERN PLAINS...AND WITH SNOW LEVEL
FALLING MAY SEE AT LEAST A BRIEF BURST OF HEAVIER SNOW DOWN TO THE
PALMER DIVIDE AROUND SUNRISE...ALONG WITH INCREASING NW WINDS AS 700
MB FLOW CRANKS UP TO 50 KNOTS.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 341 AM MDT SAT APR 26 2014
MODELS ARE FINALLY STARTING TO COME INTO AGREEMENT IN REGARDS TO
THIS WEEKENDS STORM TRACK. THE 06Z NAM HAS TRENDED SLIGHTLY NORTH
AND TENDS TO MATCH THE 00Z GFS...WHILE THE ECMWF REMAINS THE
FURTHEST NORTH SOLUTION.
SUNDAY...A STRONG UPPER LEVEL STORM SYSTEM IS FORECAST TO BE
POSITIONED OVER EASTERN COLORADO EARLY SUNDAY MORNING AND TRACK
SLOWLY NORTHEAST INTO SOUTHWEST NEBRASKA THROUGH THE DAY. THERE
ARE SEVERAL ISSUES AT HAND...WIND...PRECIPITATION AND
TEMPERATURES. WINDS COULD BE VERY STRONG SUNDAY. MODEL GUIDANCE
SUGGESTS 700 MB WINDS OF 60 TO 70 KTS WRAPPING AROUND THE BACKSIDE
OF THE STORM SYSTEM...RIGHT DOWN THE I-25 CORRIDOR THROUGH MUCH OF
THE DAY. THIS TRANSLATES DOWN TO THE SURFACE WITH 5O TO 60 KT
GUSTS THROUGH SUNDAY AFTERNOON...WITH THE MOST LIKELY IMPACTED
AREA BEING THE I-25 CORRIDOR. ANY LOOSE OUTDOOR ITEMS SUCH AS
PATIO FURNITURE AND PLANTS SHOULD BE BROUGHT INDOORS. DANGEROUS
CROSS WINDS WILL ALSO IMPACT EAST-WEST HIGHWAYS. TEMPERATURES
SUNDAY WILL LIKELY DEPEND ON CLOUD COVER AND DEGREE OF
PRECIPITATION ACROSS THE REGION. MODEL GUIDANCE HAS LARGE SPREADS
AND HAVE TRENDED ON THE LOW SIDE WITH GENERALLY 50S FOR THE LOWER
ELEVATIONS. IT COULD END UP BEING COOLER...ESPECIALLY FOR AREAS
NORTH OF HIGHWAY 50 WHERE THE MOST WIDESPREAD PRECIPITATION IS
FORECAST TO BE. AS FOR PRECIPITATION...SNOW WILL BE ONGOING ALONG
THE CONTINENTAL DIVIDE SUNDAY MORNING INTO THE AFTERNOON. PERIODS
OF HEAVY SNOW ARE POSSIBLE EARLY IN THE DAY...WITH SNOW DECREASING
IN INTENSITY BY THE AFTERNOON AS THE UPPER SYSTEM PULLS AWAY.
ACROSS THE EASTERN PLAINS...PRECIPITATION WILL DEPEND HIGHLY ON
STORM TRACK. MODELS STILL GENERATING A TROWAL WRAPPING AROUND THE
BACK SIDE OF THE UPPER LOW SUNDAY MORNING. GIVEN THE CURRENT STORM
TRACK...IT LOOKS LIKE AREAS OVER THE PALMER DIVIDE...DOWN TO NEAR
PUEBLO WILL SEE SHOWER ACTIVITY EARLY IN THE DAY. THIS TROWAL AND
ASSOCIATED PRECIPITATION BAND WILL LIFT NORTHEAST INTO NORTHEAST
COLORADO THROUGH THE AFTERNOON HOURS...AND CLEAR OUR EASTERN
PLAINS BY EARLY SUNDAY EVENING. THE HEAVIEST PRECIPITATION WILL
FALL OVER THE PALMER DIVIDE. GIVEN THE WARM ATMOSPHERIC PROFILE
WITH THIS STORM...IT MAY BE HARD GETTING SNOW TO FALL BELOW 8 TO 9
KFT SUNDAY MORNING. IF HEAVIER SHOWER ACTIVITY CAN GET GOING OVER
THE PALMER DIVIDE...IT COULD FORCE SNOW LEVELS DOWN LOCALLY WITH
PERIODS OF SNOW SUNDAY MORNING. LITTLE IF ANY SNOW ACCUMULATIONS
ARE EXPECTED BELOW 9 KFT GIVEN THE WARM TEMPERATURES.
BEYOND SUNDAY...MODELS STILL STRUGGLING WITH WHAT TO DO WITH THE
UPPER LOW. MOST LONG RANGE GUIDANCE MEANDERS THE LOW ACROSS THE
CENTRAL TO NORTHERN PLAINS THROUGH WEDNESDAY OR THURSDAY.
ENSEMBLES REALLY SHOW HIGH SPREADS BY THE MIDDLE OF THE WORK WEEK
LEADING TO LOW CONFIDENCE IN ANY GIVEN MODEL SOLUTION. THE MAIN
PATTERN WILL BE DOMINATED BY PERSISTENT NORTHERLY FLOW ACROSS
COLORADO. THIS WILL LEAD TO COOL TEMPERATURES WITH MOST OF THE
LOWER ELEVATIONS LIKELY SEEING HIGHS IN THE 50S TO LOWER 60S EACH
AFTERNOON...WHILE OVERNIGHT LOWS FALL INTO THE LOWER TO MID 30S. A
DISTURBANCE IN THE NORTH FLOW WILL LIKELY DROP ACROSS THE EASTERN
PLAINS ON TUESDAY...WITH VERY STRONG WINDS EXPECTED...ESPECIALLY
NEAR THE KANSAS BORDER. AS FAR AS PRECIPITATION...IT WILL BE
HIGHLY DEPENDENT ON INDIVIDUAL DISTURBANCES IN THE FLOW. TUESDAY
MAY BE THE BEST CHANCE FOR THE PLAINS...WHILE PERIODS OF LIGHT
SNOW WILL LIKELY PERSIST OVER THE MOUNTAIN REGIONS THROUGH THE
EXTENDED. MOZLEY
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1111 AM MDT SAT APR 26 2014
VFR CONDITIONS EXPECTED FOR THE 3 MAIN TAF SITES OF KCOS...KPUB
AND KALS THROUGH MUCH OF TODAY INTO THIS EVENING. AS AN UPPER
LEVEL SYSTEM APPROACHES THE STATE TODAY...THEN TRACKS ACROSS THE
STATE TONIGHT...VERY STRONG AND GUSTY S-SW WINDS WILL DEVELOP AND
LAST THROUGH THE NIGHT. GUSTS OF 30-45 MPH WILL BE POSSIBLE. SNOW
WILL INITIALLY BEGIN ALONG THE CONTDVD THIS AFTN...PRODUCING OBSCD
CONDITIONS OVER THE HIGHER PASSES. SHOWERS WILL SPREAD TO THE
EASTERN MTS THROUGH THE AFTN AND EVE...WITH SHOWERS BEGINNING AT KALS
BETWEEN 02Z-04Z.
AS THE SYSTEM TRACKS TO THE NE ACROSS COLORADO TONIGHT...A COLD
FRONT WILL DROP DOWN THE E PLAINS...CROSSING THE PALMER DVD
BETWEEN 06Z-09Z. WRAPAROUND FLOW ASSOCIATED WITH THE LOW PRESSURE
SYSTEM WILL CONTINUE THE GUSTY WINDS FOR THE PLAINS...FROM A MORE
NW DIRECTION. CONVECTION ASSOCIATED WITH THE FRONT WILL AFFECT
KCOS STARTING AT 06Z AND WILL LAST THROUGH THE NIGHT. SHOWERS WILL
BE IN THE VICINITY OF KPUB BY 12Z.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ222-226>237.
WINTER STORM WARNING UNTIL NOON MDT SUNDAY FOR COZ058-060-061-
066-068.
&&
SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...MOORE
Hazardous weather outlook, Apr 26, 10:10 AM MST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1110 AM MDT SAT APR 26 2014
COZ058>089-093>099-271300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1110 AM MDT SAT APR 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG STORM SYSTEM WILL MOVE INTO FOUR CORNERS REGION LATE THIS
AFTERNOON...BEFORE MOVING ACROSS SOUTHERN COLORADO OVERNIGHT. SNOW
WILL DEVELOP ALONG THE CONTINENTAL DIVIDE THIS AFTERNOON WITH SNOW
LEVELS INITIALLY AROUND 11000 FEET...BEFORE FALLING TO AROUND 6500
FEET TONIGHT. HEAVY SNOW IS LIKELY OVER THE CENTRAL AND SOUTHWEST
MOUNTAINS FROM LATE AFTERNOON INTO EARLY SUNDAY MORNING...WITH
ACCUMULATIONS OF OVER A FOOT POSSIBLE OVER THE HIGHER PEAKS. FARTHER
EAST...RAIN AND SNOW WILL DEVELOP BY LATE AFTERNOON OVER THE SANGRE
DE CRISTO MOUNTAINS AND THE PIKES PEAK REGION...AND SOME LIGHT SNOW
ACCUMULATIONS WILL BE POSSIBLE IN THESE AREAS OVERNIGHT. BY EARLY
SUNDAY MORNING...RAIN MAY MIX WITH OR CHANGE TO SNOW ALONG THE
PALMER DIVIDE AS WELL...WITH SOME LIGHT SNOW ACCUMULATION
POSSIBLE. IN ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE
OVER THE MOUNTAINS THIS AFTERNOON AND EARLY THIS EVENING...WITH
LIGHTNING AND SMALL HAIL THE MAIN THREAT WITH ANY STORMS.
DANGEROUS FIRE WEATHER CONDITIONS WILL DEVELOP THE LOWER ELEVATIONS
OF SOUTHEASTERN COLORADO THIS AFTERNOON...AS STRONG AND GUSTY SOUTH
TO SOUTHWEST WINDS OF 25 TO 45 MPH WILL COMBINE WITH VERY LOW
HUMIDITY VALUES TO PRODUCE EXTREME AND ERRATIC FIRE BEHAVIOR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG UPPER LEVEL STORM SYSTEM ACROSS COLORADO ON SUNDAY WILL
LEAD TO STRONG GUSTY WINDS AND WIDESPREAD PRECIPITATION. NORTH
WINDS WILL IMPACT SOUTHERN COLORADO SUNDAY...ESPECIALLY ALONG THE
INTERSTATE 25 CORRIDOR. WIND GUSTS OF 50 TO 60 MPH ARE LIKELY AND
COULD BE STRONGER. THESE STRONG WINDS WILL PRODUCE HAZARDOUS
DRIVING CONDITIONS ON EAST-WEST HIGHWAYS. ALSO...ANY OUTDOOR LAWN
FURNITURE OR PLANTS SHOULD BE BROUGHT INDOORS FROM THE WIND.
MODERATE TO HEAVY SNOW WILL BE ONGOING SUNDAY MORNING ALONG THE
CONTINENTAL DIVIDE BEFORE WEAKENING BY SUNDAY AFTERNOON. SEVERAL
ADDITIONAL INCHES OF WET SNOW ARE POSSIBLE...MAINLY ABOVE 9000 TO
10000 FEET. SNOW SHOWERS WILL ALSO BE POSSIBLE SUNDAY MORNING OVER
THE PALMER DIVIDE UNDER HEAVIER SHOWER ACTIVITY. LITTLE OR NO
ACCUMULATIONS ARE EXPECTED.
PERSISTENT NORTH WINDS WILL EMBEDDED ENERGY WILL MOVE ACROSS THE
REGION THROUGH THE MIDDLE OF THE WORK WEEK. THE STRONGEST WINDS
ARE FORECAST FOR TUESDAY...OUT NEAR THE KANSAS BORDER. PERIODS OF
LIGHT SHOWER ACTIVITY WILL REMAIN POSSIBLE ACROSS ALL OF SOUTHERN
COLORAD0 MONDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE CENTRAL AND SOUTHWEST
MOUNTAINS.
27/40
Winter Storm, La Garita Mountains Above 10000 Ft
- When
- April 26, 12:00 PM MST to April 27, 2:00 PM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- April 26, 12:00 PM MST to April 27, 2:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, April 26 to 27, 20141 death · 1 event
- High Wind in New Mexico, April 26, 2014$13,000 · 96 kt wind · 22 events
- Winter Storm and Winter Weather in Colorado, April 26 to 29, 201414 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26 to 30, 20149 events
- Heavy Snow in Montana, April 26 to 28, 20146 events
- High Wind in Texas, April 26 to 27, 201461 kt wind · 6 events
- High Wind in New Mexico, April 26 to 27, 201478 kt wind · 6 events
- High Wind in Texas, April 26, 201450 kt wind · 5 events
- High Wind in Texas, April 26, 201452 kt wind · 5 events
- Hail in Texas, April 26, 20141.5 in hail · 5 events
- High Wind in Oklahoma, April 26, 201456 kt wind · 4 events
- Winter Storm and Winter Weather in Utah, April 26 to 27, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505612, 505613.